A woman has been diagnosed with a medieval disease known as "holy fire" or "St Anthony's fire", after experiencing a burning pain in her legs, according to a case report in The New England Journal of Medicine.
The 24-year-old went to an outpatient clinic two days after she began to feel a severe burning sensation in both of her legs that extended from her toes to the middle of her thighs. Her feet had also become discolored and she was having difficulty walking.
When the doctors examined her, they found her legs were cold to the touch and they were unable to feel a pulse in the popliteal and dorsalis pedis arteries, which supply blood to the lower legs and feet. A computed tomography (CT) scan showed narrowing of the arteries, after which she was given a blood thinner – heparin. The pain in her legs improved and her legs got warmer as the blood flow increased. Unfortunately, one of her toes had to be amputated due to gangrene.
Her disease was much more common in medieval times than it is today. She was diagnosed with ergotism, a disease caused by ingesting too much, well, ergot. Traditionally, the disease was caused by the Claviceps purpurea fungus in infected rye and other staple cereals in mainland Europe. The illness causes gangrene through constricted blood flow, peeling of the skin, convulsive symptoms such as painful seizures, as well as mania and psychosis.
References of outbreaks of ergotism – known throughout history as everything from "cockspur" to "St Anthony's fire" after the order of monks that were particularly successful at treating it – have been found dating back to 857AD when "a great plague of swollen blisters consumed the people by a loathsome rot, so that their limbs were loosened and fell off before death."
There's even speculation ergotism was responsible for an outbreak of the "dancing plague", where large numbers of people throughout Europe began dancing in the streets until they collapsed of exhaustion between the 14th and 17th centuries, though other explanations such as mass hysteria and staged outbreaks have also been proposed.
The disease is rare today, though not entirely unheard of. Ergotamine was previously used in the 16th Century to induce childbirth and continues to be used as a treatment for migraines and cluster headaches.
The patient was taking the drug for migraines four days prior to her incident. Normally, this would be safe at the prescribed dose, but complications can arise in combination with other drugs. The woman was also taking ritonavir as a treatment for HIV, which inhibited the enzyme CYP3A4 in her system, leading to increased serum levels of ergotamine in her body, according to the doctors who wrote the case report.
Two weeks after treatment and ceasing to take the medication, the blood flow in her legs improved.